Winter Storm, McDonough
- When
- January 2, 1:00 AM CST to 2:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
A winter storm moved across central Missouri and central Illinois during the day producing a swath of snow from southeast Iowa and northeast Missouri into west central Illinois. Snow accumulations varied greatly from 1 to 6 inches, with the highest amounts occurring over southern Hancock and southern McDonough counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm moved across central Missouri and central Illinois during the day producing a swath of snow from southeast Iowa and northeast Missouri into west central Illinois. Snow accumulations varied greatly from 1 to 6 inches, with the highest amounts occurring over southern Hancock and southern McDonough counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 1, 3:00 PM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CST WED JAN 1 2003 A CLOSED UPPER LEVEL LOW IS SPINNING INTO THE SOUTHERN PLAINS WITH A SURFACE LOW TAKING SHAPE IN THE RED RIVER VALLEY...BOTH IN LINE WITH 12Z AND 18Z MODEL RUNS. DRY AND COOL NORTHEAST FLOW COVERS THE CWA AND HAS BEEN INCREASING IN RESPONSE TO THE DEVELOPING PLAINS SYSTEM. MAIN CONCERNS THIS FORECAST ARE THE POTENTIAL FOR SNOW WITH THE CURRENT SYSTEM IN THE PLAINS...AND THE TRACK/INTENSITY OF THE TWO NORTHWEST FLOW SHORTWAVES SATURDAY AND MONDAY. MODEL TRENDS THE PAST FEW RUNS...INCLUDING THE 18Z ETA...HAVE BEEN TO KEEP THE PLAINS SYSTEM WELL TO OUR SOUTH EACH RUN. THUS THE MAIN THREAT FOR ACCUMULATING SNOW WILL HOLD TO THE SOUTHERN FRINGES OF THE CWA...WITH THE MID LEVEL DRY AIR BEING A LIMITING FACTOR TO THE NORTHWARD EXTENT OF THE SNOW AS WELL AS THE AMOUNTS. THE LACK OF AN OPEN FETCH TO THE GULF WILL LIKELY INHIBIT THE SNOW MAKING POTENTIAL OF THIS VERY DYNAMIC SYSTEM. TWO NORTHWEST FLOW SHORTWAVE TROUGHS ARE PROGGED THROUGH THE AREA SATURDAY AND LATE SUNDAY INTO MONDAY. THERE IS MUCH MODEL VARIANCE REGARDING STORM TRACK AND INTENSITY...AND THE SYSTEMS ARE STILL OFF THE WEST COAST. THE AVN CLOSES OFF BOTH WAVES IMPLYING SOME POTENTIAL FOR ACCUMULATING SNOW. HOWEVER... THE GULF REMAINS CUT OFF. GIVEN THE LACK OF CONSENSUS IN THE MODELS HANDLING OF THESE SYSTEMS...I HAVE KEEP POPS MODEST. IA...NONE. IL...NONE. MO...NONE. WOLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 546 AM CST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO SOUTHWEST MISSOURI TOWARD DAYBREAK THURSDAY. SNOW IS EXPECTED TO DEVELOP IN THE VICINITY OF THE LOW AND LIFT NORTHEAST OVERNIGHT...HOWEVER IN DOING SO IT WILL ENCOUNTER DRIER AIR AND SHOULD DIMINISH TO JUST SOME FLURRIES BEFORE REACHING FAR SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND EXTREME NORTHEAST MISSOURI TOWARD SUNRISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE AFFORMENTIONED UPPER LEVEL STORM SYSTEM IS EXPECTED TO LIFT NORTHEAST FROM EASTERN MISSOURI TO NORTHEAST OHIO BY FRIDAY MORNING. LIGHT TO MODERATE SNOW WILL GRADUALLY SPREAD NORTH THROUGH EXTREME NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT THIS TIME...IT APPEARS AS THOUGH THERE IS THE POTENTIAL FOR 1 TO 3 INCHES OF SNOW SOUTHEAST OF A LINE FROM KEWANEE ILLINOIS...TO FORT MADISON IOWA AND KAHOKA MISSOURI... WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN SOUTHERN PORTIONS OF CLARK...HANCOCK AND MCDONOUGH COUNTIES. THERE STILL REMAINS SOME UNCERTAINTY AS TO THE EXACT TRACK WHICH WILL IMPACT WHERE AND HOW MUCH SNOW WILL FALL. THEREFORE...YOU ARE ENCOURAGED TO MONITOR LATER STATEMENTS AND FORECASTS. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND EXTREME NORTHEAST MISSOURI. 05
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341519, 5341520, 5341521.